Close look on adrenergic bronchodilator overdose

Adrenergic bronchodilator overdose occurs if an individual uses too much asthma medication. The adrenergic bronchodilators are inhaled drug that dilate the air passages to allow breathing. Using too much can result to overdose.

Adrenergic bronchodilators include medications that can result to sickness if too much is used. Inhaling or ingesting excess amounts can result to life-threatening issues. Some of the medications that can trigger overdose include:

adrenergic-bronchodilator-overdose

The symptoms depend on the amount of medication taken. The mild symptoms might include nausea and chills.

  • Epinephrine
  • Albuterol
  • Terbutaline
  • Ephedrine
  • Isoproterenol

What are the indications of adrenergic bronchodilator overdose?

The symptoms depend on the amount of medication taken. The mild symptoms might include nausea and chills. As for the severe symptoms, it can include coma and even death. If overdose occurs, various symptoms might arise including:

  • Diminished urine output
  • Difficulty breathing
  • Fever or chills
  • Burning sensation in the throat
  • Visual changes such as dilated pupils or blurred vision
  • Tremors or convulsions
  • High blood pressure
  • Nausea or vomiting
  • Rapid heartbeat
  • Changes in skin color
  • Changes in mental status including nervousness or irritability
  • Coma

Management

The treatment of adrenergic bronchodilator overdose is usually started in the emergency department. The doctor will monitor the vital signs of the individual which includes the temperature, blood pressure and heart rate. Additional treatment might be started if the symptoms are severe such as:

  • Activated charcoal which works by absorbing the excess drugs in the stomach
  • Administration of fluids via a vein in the arm
  • Ventilator to facilitate breathing
  • Placement of a tube via the mouth that moves down into the stomach to get rid of the stomach contents
  • Blood tests to check the levels of blood sugar and potassium

The outlook after an overdose will depend on any complications that might arise. Remember that the individual might develop health issues from overdose. It also depends on how quickly the individual sought treatment.

Generally, the less complications that might arise after the overdose, the better the outcome for the individual.

Disclaimer / More Information

The information posted on this page on adrenergic bronchodilator overdose is for learning and educational purposes only. To learn to recognize the indications of this type of medication overdose, register for first aid training at one of our training centers located throughout Canada. The training centers are in Edmonton, Calgary, Vancouver, Kelowna, Surrey, Winnipeg, Toronto, Ottawa and Halifax.

Share

Tags:

No comments yet.

Leave a Reply

Captcha * Time limit is exhausted. Please reload CAPTCHA.

captcha